Blizzard, Thayer
- When
- December 24, 2:00 PM CST to December 26, 6:00 AM CST
- Where
- Thayer forecast zone
- Reported by
- AWOS
- Coordinates
- 40.176, -97.595 (the zone’s center; the record gives no point)
An intense upper level low pressure system deepened over the Desert Southwest in the days preceding Christmas, and unleashed its fury across the plains on Christmas Day. After a relative lull in activity during the daytime hours on Christmas Eve, conditions began to quickly deteriorate during the evening as the winter storm system reorganized across the Plains.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An intense upper level low pressure system deepened over the Desert Southwest in the days preceding Christmas, and unleashed its fury across the plains on Christmas Day. After a relative lull in activity during the daytime hours on Christmas Eve, conditions began to quickly deteriorate during the evening as the winter storm system reorganized across the Plains. The system deepened across the Southern Plains and along the Missouri River, before shifting north and settling in across Iowa on Christmas Day. Being oriented on the backside of the upper low pressure system allowed south central Nebraska to catch the brunt of the combination of snowfall and very strong winds associated with the storm. While the entire area was affected by northwest winds of 40 mph, and gusts near 60 mph at times, the majority of the snow fell in an area generally north of Highway 6 and east of Highway 281. In this area, Christmas Day snowfall amounts tallied 4 to 8 inches, with many 3 day storm totals reaching over a foot. The snow and wind produced blizzard white-out conditions due to significant blowing and drifting of the snow. Numerous roads became impassable and were closed, including major highways and Interstate 80 from Grand Island east to the Missouri River. The timing and extent of the blizzard on Christmas led to cancellations or rescheduling of holiday religious services and festivities for those that needed to travel. It took many days for city, residential and area rural roads to be cleared from this storm, and given the timing and widespread impacts, the Christmas Blizzard is expected to be remembered for many years.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 24, 11:42 AM CST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1142 AM CST THU DEC 24 2009
.AVIATION...18Z TAF. HIGH WINDS FROM THE NORTHWEST AT 30 TO 45KTS
WILL BE THE RULE THROUGH THE FORECAST PERIOD. THOSE STRONG WINDS
WILL RESULT IN BLOWING SNOW AND VISIBILITIES RANGING FROM 3 TO 6
MILES. MVFR TO OCCASIONAL VFR CEILINGS WILL GRADUALLY LOWER
OVERNIGHT AS UPPER LOW PRESSURE MOVES INTO THE AREA AND STARTS
TO CHURN. LIGHT SNOW WILL DEVELOP IN THE LAST PART OF THE FORECAST
PERIOD WITH VISIBILITIES DROPPING FURTHER AT THAT TIME.
&&
.PREV DISCUSSION... /ISSUED 629 AM CST THU DEC 24 2009/
AVIATION...12Z KGRI TAF. BLOWING SNOW WILL BE AN ISSUE FOR NEARLY
THE ENTIRE FORECAST. STRONG NORTH/NORTH NORTHWEST WIND WILL ENSURE
THAT THERE IS NEARLY CONTINUOUS BLOWING AND DRIFTING FOR THIS
FORECAST...WITH THE WIND ACTUALLY BECOMING A LITTLE STRONGER
TOWARD TONIGHT. SOME LIGHT SNOW MAY FALL...ESPECIALLY
TONIGHT...BUT THE BIGGEST FACTOR FOR REDUCTION IN VISIBILITY WILL
MORE LIKELY BE FROM BLOWING SNOW THAT IS ALREADY ON THE GROUND.
CEILINGS COULD BE TRICKY. CEILINGS HAVE RAISED TO VFR AS OF LATE
WITH A LOSS OF ANY LOW TO MID LEVEL CEILINGS JUST TO THE WEST.
HOWEVER...LATEST SATELLITE IMAGERY AS WELL AS PROGGED SOUNDINGS
SUGGEST THAT THIS WILL BE SHORT LIVED...AND A RETURN TO MVFR
CEILINGS SHOULD BE EXPECTED FOR MOST OF THE FORECAST.
PREV DISCUSSION... /ISSUED 347 AM CST THU DEC 24 2009/
DISCUSSION...MAIN FORECAST CONCERNS WILL BE WINTER WEATHER
AFFECTING THE AREA TODAY THROUGH SATURDAY.
CURRENT RADAR INDICATES THAT MOST OF THE SNOW HAS ENDED ACROSS MOST
OF THE AREA. THERE IS PROBABLY SOME LIGHT SNOW OR FLURRIES AROUND
THE AREA...BUT FEW LOCATIONS ARE REPORTING ANY PRECIPITATION AND
THOSE THAT ARE TEND TO BE UNKNOWN. WINDS HAVE ALREADY INCREASED FOR
MUCH OF THE FORECAST AREA. SO FAR THE VISIBILITIES HAVE BEEN ONLY 3
TO 5 MILES FROM BLOWING SNOW. SO FAR MOST OF THE SNOW HAS BEEN
DRIFTING.
MODELS CONTINUE THE TREND FOR LESS PRECIPITATION TODAY AND TONIGHT.
THE UPPER LOW TO THE SOUTH CONTINUES TO BE FURTHER AWAY FROM THE
FORECAST AREA AND THEREFORE EXPECT THAT MUCH OF THE PRECIPITATION
WILL BE TO THE EAST OF THE AREA TODAY AND TONIGHT. THERE IS STILL
PLENTY OF LOW LEVEL MOISTURE WITH QUITE COLD TEMPERATURES. THE
DENDRITIC LAYER IS VERY CLOSE TO THE SURFACE SO EXPECT THERE MIGHT
BE SOME LIGHT SNOW OR FLURRIES...BUT DO NOT EXPECT THERE TO BE
SIGNIFICANT SNOW. THE BIGGER CONCERN FOR TODAY AND TONIGHT IS THE
WIND. WINDS AT 850MB INCREASE TO 45 TO 55 KTS AND CONTINUE STRONG
THROUGH FRIDAY NIGHT. THESE STRONG WINDS WILL CAUSE AREAS OF BLOWING
SNOW FROM THE SNOW WE HAD ON WEDNESDAY. WITHOUT SIGNIFICANT SNOW
FALLING HAVE NO REASON TO KEEP THE WINTER STORM WARNING GOING.
VISIBILITIES COULD BE REDUCED TODAY AND TONIGHT MAINLY DUE TO
BLOWING SNOW SO WILL HAVE A WINTER WEATHER ADVISORY TO REPLACE THE
WARNING.
ON CHRISTMAS DAY THOUGH THE UPPER LOW MOVES TO THE NORTH ACROSS
MISSOURI AND IOWA. EXPECT THAT WRAP AROUND PRECIPITATION WILL PUSH
INTO THE FORECAST AREA FROM THE NORTH EARLY IN THE DAY. SNOW AMOUNTS
APPEAR TO BE FAIRLY LIGHT WITH UP TO 4 INCHES POSSIBLE. THE BEST
CHANCE FOR SNOW AND FOR THE GREATEST AMOUNTS WILL BE IN THE NORTH.
THE WINDS CONTINUE DURING THIS TIME AND WITH THE SNOW FALLING AND
BLOWING SNOW EXPECT VISIBILITIES TO BE REDUCED QUITE A BIT. BY
FRIDAY NIGHT THE STORM SYSTEM STARTS TO DRIFT TO THE NORTHEAST AND
PRECIPITATION WILL DIMINISH. WINDS WILL CONTINUE TO BE A CONCERN AND
MAY CAUSE SOME BLOWING SNOW YET. FINALLY ON SATURDAY THE UPPER LOW
MOVES OUT AND GRADUALLY THE SNOW COMES TO AN END. EXPECT THERE MAY
EVEN BE A DECREASE IN CLOUD COVER ON SATURDAY. THE WINDS DECREASE ON
SATURDAY AND SUNDAY AS WELL.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL 6 PM CST FRIDAY FOR NEZ039>041-
046>049-060>064-072>077-082>087.
KS...WINTER WEATHER ADVISORY UNTIL 6 PM CST FRIDAY FOR KSZ005>007-
017>019.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 454 AM CST THU DEC 24 2009 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 251200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 454 AM CST THU DEC 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR DETAILED STORM INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 6 PM CST FRIDAY. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR DETAILED STORM INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The national radar mosaic for the moment the first event began.
24 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202886, 202892, 202902, 202903, 202893, 202901, 202904, 202905, 202887, 202900, 202906, 202907, 202908, 202909, 202894, 202899, 202888, 202895, 202898, 202889, 202896, 202897, 202890, 202891.